Utah, 2018Winter Storm and Winter Weather in Utah, February 18 to 19, 2018
February 18 to 19, 2018 · NWS GJT · 3 events in 3 counties and zones
A strong cold front brought widespread snowfall and localized blizzard conditions to portions of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought widespread snowfall and localized blizzard conditions to portions of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 10:51 PM MST, 9 minutes earlier.
Area forecast discussion, Feb 18, 10:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1051 PM MST Sun Feb 18 2018
.SHORT TERM...(Tonight through Tuesday night) Issued at 330 PM
MST Sun Feb 18 2018
An extensive storm system will make its way southward from the
Pacific Northwest and through the central Rockies from this
evening through Tuesday. Ahead of this system, a warm-air
advection regime and an approaching jet streak aloft have combined
for a unseasonably warm and breezy day across much of the western
slope. Temperatures have reached or exceeded 60 degrees at
several observing sites in the lower valleys of Colorado and Utah,
and winds have gusted in excess of 45 mph especially along and
north of the Tavaputs. Current wind advisories remain on track
through the remainder of the afternoon and temperatures will top
out at least 15 degrees above average across the board.
Some slight adjustments have been made to the start times for
precipitation in the central and northern mountains in this
forecast package. Guidance has come in slightly slower once again,
and it now appears as though the San Juans and even the central
mountains will remain mostly dry through the early evening hours.
PoPs ramp up by midnight however, and higher-elevation orographic
snows will begin by that time. It still appears likely that the
heaviest snowfall rates with this system will occur along and just
behind the mid-level frontal boundary, which will swing southward
from eastern Utah through Colorado during the day on Monday.
Enhanced lift in a saturated dendritic growth zone, combined with
cold air rushing in aloft over relatively warm surface
temperatures, could result in some thunder as well during the day.
In fact, various CAM guidance suggests some pockets of MUCAPE in
the 100-300 J/Kg range especially from I-70 southward on Monday.
While the snowfall forecast in the mountains has been pretty much
a lock over the past few days, some challenges and potential
pitfalls to the forecast remain. First and foremost is the high
temperature forecast on Monday. If the front progresses slower
than expected, warm air near the surface may be tough to root out
throughout the lower elevations and lower mountain slopes on
Monday. The snowfall forecast in the southern foothills of the San
Juans was heavily considered in this package, and it was
determined that warm air through much of the event will likely
limit accumulation potential along the US 160 corridor. That being
said, a few inches are still possible in places such as Hesperus,
Durango, and especially Pagosa Springs. As is often the case with
extremely convective, frontally-forced events...intense snowfall
rates can often overcome warm surface temperatures for a period of
time. This is the second potential pitfall in our forecast. FROPA
timed with sunset could result in roads quickly becoming
slick in a short amount of time. This would apply mostly south of
Grand Junction as the front moves through on Monday. Nowcasting
will be particularly important throughout the event to analyze
these trends and related impacts.
Guidance remains consistent showing a slow and steady end to this
system after the front reaches the Continental Divide. Lingering
saturation in the bottom half of forecast soundings combined with
cold temperatures aloft will support upslope snow showers and some
convective banding overnight on Monday and into the day on
Tuesday. As as been the message over the past few days, any
banding that does set up could give some mountain locations a
significant dose of post-frontal snow. While pinpointing these
features is quite difficult even a day out, short-term guidance
has consistently hinted at this potential in the northern San
Juans, the central ranges including the West Elks and Grand Mesa,
and the Tavaputs into the Flat Tops. Time will tell on the
accuracy of these forecasts.
Precipitation will finally wind down later on Tuesday evening as
low level moisture is eradicated and the trough axis moves east of
the Divide. Overall, all winter storm headlines remain on track
at this point and minimal changes have been made to snowfall
accumulations in this forecast package. See the latest WSWGJT
product for specific accumulation details.
.LONG TERM...(Wednesday through Sunday) Issued at 330 PM MST Sun
Feb 18 2018
Much cooler start to this extended period in the wake of the
exiting winter storm with temperatures generally running 5 to 10
degrees below seasonal normals. Dry conditions are expected on
Wednesday with the exception of a few light showers across the
northern mountains as a weak system drags across Wyoming and clips
this area.
Another deepening upper level low will be driving down the west
coast Thursday and Friday as broad cyclonic flow sets over the
western states. Models generating some light precipitation Late
Wednesday night and Thursday in weak warm air advection pattern
with southerly flow forcing the air mass up and over the San
Juans. This places the focus of shower activity over our southern
valleys and mountains including the Cortez to Pagosa Corridor up
to Silverton and Telluride. Better forcing and another shot of
colder air arrive Thursday night and Friday as the upper low kicks
out and progresses eastward. This is where the ECMWF and GFS start
to diverge with timing and strength issues creeping back into the
forecast. The GFS wants to roll the trough axis across us later
Friday night, while the EC is holding back a bit and waiting until
late Saturday from trough passage. In either case, the period from
Friday through Saturday should be interesting with potential for
more moderate to heavy mountain snowfall. Another wave is being
picked up by both models for later Sunday.
Temperatures will be starting the period off on the cool side with
some moderation expected Thursday and Friday before we cool right
back down over the weekend. Trend overall is for a cooler than
normal week for the bulk of the forecast area with this pattern
persisting for another week or so based on the latest CPC 14 day
outlooks.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1051 PM MST Sun Feb 18 2018
Storm system moving in showing signs of lowering cigs and showers
developing over the high terrain. Surface winds are anticipated to
remain elevated throughout the night at most TAF sites, and
precip will begin toward 12z with convection developing. MVFR will
be possible at many TAF sites throughout the day Monday, with
conditions potentially dropping below airport mins in heavier
showers between 15z Mon and 06z Tues (Monday eve).
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Tuesday for COZ001>005-
010-017.
Wind Advisory from 11 AM to 5 PM MST Monday for COZ020-021.
Winter Storm Warning until 8 AM MST Tuesday for COZ009-012-013-
018-019.
UT...Winter Weather Advisory until 8 AM MST Tuesday for UTZ023-025-
028.
Wind Advisory from 11 AM to 5 PM MST Monday for UTZ022-028.
&&
SHORT TERM...MAC
LONG TERM...JDC
AVIATION...JAMHazardous weather outlook, Feb 18, 4:28 AM MST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
428 AM MST Sun Feb 18 2018
COZ001>014-017>023-UTZ022>025-027>029-191130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MST Sun Feb 18 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A strong system developing in the West will bring strong winds to
portions of eastern Utah and western Colorado today followed by
increasing snow showers tonight. Winds could gust up to 50 mph
from the canyon country of eastern Utah into the high valleys of
NW Colorado today...with gusts over 60 mph impacting travel over
Douglas Pass. Snow will begin to fall over the high peaks of the
mountains by midnight and become widespread over the mountains by
sunrise on Monday. Travel is likely to be impacted over mountains
roadways.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow...moderate to heavy a times will occur on Monday over most
mountain areas and could impact some of the higher valleys of NW
Colorado. Winds over 45 to 55 mph above 10K feet will bring areas
of blowing and drifting snow along with difficult travel
conditions. Snow will also be spreading from north to south at the
lower elevations as a cold front drops through the area Monday
night into Tuesday. Much cooler conditions can be expected the
remainder of the week and a more wintry pattern is setting up.
Additional snowfall is anticipated through out the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 18, 6:43 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
643 PM MST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND GST BLAKE FIELD AIRPORT, DE 38.79N 108.06W
02/18/2018 M44 MPH DELTA CO MESONET
MESONET STATION AJZ, BLAKE FIELD AIRPORT,
DELTA.
&&
JPFWinter Storm, Eastern Uinta Mountains
- When
- February 18, 11:00 PM MST to February 19, 7:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals ranged from 12 to 18 inches across the area. Wind gusts of 20 to 35 mph produced some areas of blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- February 19, 3:00 AM MST to 7:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were highly wind effected. Wind gusts of 40 to 50 MPH produced widespread blowing and drifting snow, with localized blizzard conditions. Peak wind gusts of 60 MPH and 70 MPH were measured at the Upper P.R. Canyon and Wildhorse RAWS sites, respectively.
Winter Storm, Eastern Uinta Basin
- When
- February 19, 5:00 AM MST to 6:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 8 inches with up to 12 inches reported near Maeser. A band of heavy snow passed through the area and produced snowfall rates up to 2 inches per hour. Wind gusts of 15 to 25 mph at times produced some areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 18 to 19, 201817 injured · 0.25 in hail · 24 events
- Winter Storm and High Wind in New Mexico, February 18 to 20, 2018$50,000 · 73 kt wind · 17 events
- High Wind and Strong Wind in Nevada, February 18 to 19, 2018$75,000 · 57 kt wind · 2 events
- High Wind in California, February 18 to 19, 2018$60,000 · 56 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, February 18 to 20, 201824 events
- Blizzard and Winter Storm in Colorado, February 18 to 20, 201814 events
- Heavy Snow in South Dakota, February 18 to 20, 201813 events
- Heavy Snow in Minnesota, February 18, 201810 events
- Heavy Snow and High Wind in Nevada, February 18, 201886 kt wind · 10 events
- Heavy Snow in Utah, February 18 to 20, 20188 events
- Heavy Snow in Minnesota, February 18 to 19, 20188 events
- Heavy Snow and High Wind in California, February 18 to 19, 2018116 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732453, 741543, 732454.